From 1986 to 1998, 29 cancer patients who had 32 episodes of transient hyperammonemic encephalopathy related to continuous infusion of 5-fluorouracil (5-FU) were identified. None of the patients had decompensated liver disease. Onset of hyperammonemic encephalopathy varied from 0.5 to 5 days (mean: 2.6 +/- 1.3 days) after the initiation of chemotherapy. Plasma ammonium level ranged from 248 to 2387 microg% (mean: 626 +/- 431 microg%). Among the 32 episodes, 26 (81%) had various degrees of azotemia, 18 (56%) occurred during bacterial infections and 14 (44%) without infection occurred during periods of dehydration. Higher plasma ammonium levels and more rapid onset of hyperammonemia were seen in 18 patients with bacterial infections (p=0.003 and 0.0006, respectively) and in nine patients receiving high daily doses (2600 or 1800 mg/m2) of 5-FU (p=0.0001 and < 0.0001, respectively). In 25 out of 32 episodes (78%), plasma ammonium levels and mental status returned to normal within 2 days after adequate management. In conclusion, hyperammonemic encephalopathy can occur in patients receiving continuous infusion of 5-FU. Azotemia, body fluid insufficiency and bacterial infections were frequently found in these patients. It is therefore important to recognize this condition in patients receiving continuous infusion of 5-FU.